high sugars hours after work out exercise

rated by 0 users
Not Answered This post has 0 verified answers | 9 Replies | 6 Followers

Not Ranked
1 Posts
sandy kleinhause posted on Thu, Mar 18 2010 8:23 AM

hi i recently started doing some easy work out at the gym, twice a week , first thing in the morning before breakfast- 8-9-am. i have begun with 169 sugar and 85 sugar and have managed to get through it ok. last time though, the same day 2 hours after lunch, m y sugar was 370 and when i asked the pump for a correction, my body ignored this insulin and 2 hours later, i asked the pump how much tot ake and gave myself an outside shot of novolog. this was the only way i managed to get my sugar down. i also gave myself a 150% INCREASE IN THE BASAL FOR 1/2 HOUR.

i have been having issues where my  body does not react to the pump correction amounts of I, and only outside shots are helping - even when the hhigh is not on an exerciese day. i am a American residing in Israel and the difference between the help available at Joslin and here is amazing. I seem to trouble shoot on my own to try to figure out what to do with each disaster. i have had highs up to 470 and lows down to 38. my current A1C is 7.3.  I started to think that maybe something is wrong with the pump but some days are fine so i really don't understand. i have the minimed for the last 2 years and have had D for 7 years- late onset type 1. I am 54.and not overweight. Can someone help ?? i have been to Joslin for the do it program but did not have the pump yet.

All Replies

Top 10 Contributor
Male
432 Posts
Ron AKA replied on Thu, Mar 18 2010 11:39 AM

Not a pump user, but it does sound like if a an external shot works and the pump does not, then the pump may be working intermittently?? Have you tried contacting Minimed? See this link:

Minimed Support

I believe some others here use Minimed. Hopefully they will check in and help.

 

 

Ron

Not a med prof. Just diabetic type 2 on Prandin, Levemir, ramipril, bisoprolol, & Crestor. Diag. Feb/01.

"I have not failed. I have just found 10,000 ways that don't work." - Thomas Edison

Top 50 Contributor
35 Posts
JoyceL replied on Fri, Mar 19 2010 8:59 AM

There is a way to evaluate your corrective does: glucose must be higher than 180 take the correction,  do not eat for 4 hours, bs should be back to target or no more than 40 points above pre correction glucose.   Are you changing your sites every 3 days?

Joyce

Not Ranked
1 Posts
StanN replied on Thu, Apr 8 2010 6:13 PM

I have been insulin dependent for 40 years, but do not know the answer.  Two things cross my mind an my comments are based on some researc and guesses.

I have always noticed that my blood sugars climb after exercise, however this is immeadiately after.  My thoughts are:  Stress causes an increase in blood sugar and I belive that this can be mental or physical stress.  Physical stress for me usually does not equate to easy work outs or long workouts (like running 10k).  So where does the glucose come from.  Again my guess is the liver that stores massisve amounts of energy that are converted to glucose.  I am not sure what regulates the out put of the the liver.  Maybe it can over react and the on board or additional bolus can not compensate for all the glucose created from the liver.

Now the second thing I have less of a theory for is insulin absorbtion.  Why does the body ignore insulin.  Some times I do not rotate my cannola site as frequently as I should.  I do not notice any soreness or puffiness.  On occasion, not every time, my blood sugars will start to climb.  I like you can double or triple the bolus (instead of 8 units I would take for a meal I would take 24 over a few hours trying to correct) normally needed for correction and my body seems to ingore it.   What happens to all that insulin?  It is going into my body.  It is not running back out the injection hole.  It has to be absorbed.  It is being absorbed most likely at a slow rate, but how slow.  It seems like that much insulin should have some effect on my blood sugars if not now later, but it doesn't.  Like you an outside shot helps.  My basic question is what happens to all the insulin injected by the pump and why don't I notice some effect on my blood sugars.

 

 

Not Ranked
1 Posts

I've been diabetic (type 1) for over 50 years.  I sometimes believe I've gone through every type of diabetic situation that can be imagined and then another one crops up.  If there's one thing I've learned about being diabetic, it is that no two days are ever the same.  I have to admit that since I've been on the pump (MiniMed 715/722 for 5+ years) my major problems with insulin reactions and erratic swings in blood sugar have calmed down considerably.  I have experienced a few problems with absorbtion, but found that the problem is resolved by avoiding those particular sites. That brings up the problem of locating enough sites!  I know what you mean about having days when you can't give yourself enough insulin and blood sugars stay on the high side (220  to 350).  Normal routines have me using 85 to 90 units per day and changing sites every third day.  That schedule has worked well for the most part.  I have a tendency to over bolus when I'm going to be on the inactive side (which is most mornings working on the computer) and when it comes to working out (and/or biking, etc.), I'll either suspend my machine or reduce the basal rate to 50%.  For biking, the latter seems to work best. 

For me, the big beef is that for the years from 30 to 45 (of having diabetes), I had more insulin reactions than I can begin to count and I'm sure a lot of damage was done to the old brain.  During those years I was injecting 5 times a day...4 with Humalog (short term) and 1 with Lantus (long term).  Nothing I could do during that period would keep me on an anything resembling a normal schedule.  What kind of damage was caused during those dark 15 years?  Maybe I haven't helped a lot, but hopefully something can be gleaned from my experience.

Top 50 Contributor
35 Posts
JoyceL replied on Fri, Apr 9 2010 10:40 AM

If you are still a Joslin patient and have been seen within this year. you can call them for advise.  If not, I would check with the nurse educator or MD who has been managing your pump.

 

Joyce

Joyce

Top 75 Contributor
Female
14 Posts
PumperB replied on Wed, Apr 21 2010 8:09 AM

Sandy- I am also an avid exerciser and have had the same issues as you with the astronomical blood sugars that do not go down. Consulting with my doctor- she suggested immediately after exercise, eat a glucose tablet, no matter what your sugar level, then an hour later, eat another. Seems if you trick your body into the habit that glucose will be coming, it does not over re-act and go into overdrive with your sugars after exercising.

It has worked for me-

There is also a great book - the Diabetic Athlete's Handbook which talks about heavy workouts and suggestions for handling sugars while training. There are some good parts to reference.

 

Good Luck!!

Top 150 Contributor
Male
5 Posts
rellajeff replied on Tue, Nov 16 2010 8:16 AM

I find that when it is time to change the infusion set, the insulin doesn't seem to get through to my body very well.  Just curious if this always happens of if it correlates with how close you are to the time to put in a new "plug".

Good luck with this.  Anything you inject via the pump should be equivalent to a shot unless the site has problems.

 

Jeff

Top 25 Contributor
Female
55 Posts
AnnetteUK replied on Tue, Nov 16 2010 10:30 AM

Sandy... whenever I get a high over 250 I do not correct with my 522 pump..

I get the required bolus amount needed to correct the high but then I inject.

It works faster than pumping a correction. That was advised to me by more than one diabetes-educator :)

Top 10 Contributor
Male
306 Posts
donw replied on Tue, Nov 16 2010 11:36 AM

Exercise actually destroys muscle cells allowing the body to rebuild them larger and stronger to meet the demand.  Part of that rebuilding process includes glucose to feed the newly constructed cells.  If it is not there from your diet then your liver will supply what is needed.  As diabetics the balance between glucose and insulin is unstable at best.  You might try adding carbs to your pre-workout meal to see what happens?  Over the last eleven years I have learned that what works for me may not work for you and vice versa.  I would be very careful with the insulin doses, though...too much can be a bad thing.

Don

"O Diem Praeclarum!"Big Smile

Page 1 of 1 (10 items) | RSS